By Jennifer Ahlstrom | Posted - Dec 13th, 2014

 

 

 

 

Brave Wounded Soldiers: Myeloma Therapy Can Really Beat Us Up!

I’m going to be continuing my series with tips to help deal with chemotherapy side effects when the dust clears after ASH.  But speaking with a number of myeloma survivors in San Francisco got me thinking.  What is the cumulative effect of myeloma therapy on our bodies? Sometimes it comes on slowly, so maybe we don’t notice–much.  But over time, the drugs we take to help keep us alive can really beat us up! While visiting with my patient friends, I started noticing how difficult it was for many of them to get around. There was a lot of limping, huffing and puffing going on!  Several of them haven’t been on therapy for years; not even maintenance.  Yet they still have trouble navigating stairs and the long distances between presentations.  And it was clear that others were limited by–and feeling the effects of–current therapies as well. I felt pretty good this weekend.  No pain walking; no limp.  And my stamina was surprisingly strong.  I’m home this morning, tired but no worse for wear. Yet if you looked closely you might have noticed me wince as I stood up after sitting on a hard chair in a cramped meeting room.  The Band Aid on my left cheek may also have been a dead give away.  It covered the biopsy site I’m having treated for recurring squamous cell carcinoma.  While there’s no proof that its a secondary cancer, my doctors told me that my brush with melanoma was. Of course, I work at staying fit: walking daily, swimming, doing lawn work and projects around the house that require me to twist, stretch. Listen.  The only reason I’m able to function normally and get around so well: a carefully balanced mix of meds.   Ironic, isn’t it?  POM/dex therapy is working, helping to reduce the pain I was having from a half dozen new lesions.  But I need a measured assist from my old friends–oxycodone and Gabapentin–to mask side effects caused by years of using Revlimid, Velcade, dexamethasone and now pomalidomide.  And don’t forget the high dose melphalan prior to my stem cell transplant. Could my well-practiced ability to time, mix and match my meds be an advantage I have over some other patients? I know I couldn’t get half of what I get done without taking oxycodone.  But most patients aren’t self medicating all the time.  Sort of a double edged sword, don’t you think? The point: none of this would be necessary if we weren’t damaged by our cancer–and often the drugs we take to keep it under control. We make the best of it.  We keep living our lives, doing the best we can; brave, wounded soldiers.  Overly dramatic?  Not for some.  This is life and death stuff.  We live with it while our friends and family minimize it.  Just another day on the battlefield. Which brings me to what might be the best part of this years ASH: many of the new, cutting edge biologics (immunotherapy drugs and vaccines) cause far fewer side effects than established myeloma therapies do.  Even new IMiDs (pomalidomide) and proteasome inhibitors (carfilzomib, ixazomib and oprozomib) tend to cause less peripheral neuropathy, and are easier on blood counts. Of course POM can contribute to memory loss and cause serious blood clots, and carfilzomib (Kyprolis) can cause a long list of new and nasty side effects.  But the key here is not to continue to pound our bone marrow month after month, year after year, until it loses all elasticity and can’t bounce back. I’m encouraged and hopeful–and glad to be home! Feel good and keep smiling!  Pat

 
Jennifer Ahlstrom
About the Author

Jennifer Ahlstrom - Jenny A - Myeloma survivor, patient advocate, wife, mom of 6. Believer that patients can help accelerate a cure by weighing in and participating in clinical trials. Founder of Myeloma Crowd, Myeloma Crowd Radio, HealthTree and the CrowdCare Foundation.

ADVERTISEMENT
ADVERTISEMENT
ADVERTISEMENT
 

Add a Comment

 

MORE MYELOMA CROWD NEWS

Thanks to our site sponsors:

.